Michigan, 2020

Damaging Winds in Michigan, August 14, 2020

August 14, 2020 · NWS DTX · 3 events in 2 counties and zones

Thunderstorms brought down trees in Chelsea and New Hudson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms brought down trees in Chelsea and New Hudson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 14, 12:31 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 14, 12:31 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
131 PM EDT Fri Aug 14 2020

.AVIATION...

Scattered showers and thunderstorms will be possible this afternoon
into the evening. A moisture plume will slowly work its way to the
NW likely reaching the Saginaw Valley by early evening. Based on
late morning activity, convection has been focused on the front edge
of the plume and expect this to be the case as the plume pushes
further inland. Have opted to add couple hour tempos to all TAF
sites as the potential is high enough that sites could see some of
these scattered cells. Cigs should generally remain VFR today with
some MVFR visibilities possible in heavier showers/thunderstorms.

For DTW... Moisture plume is working across the airport early this
afternoon which will likely be the best chance to see a shower or
thunderstorm. Some potential remains for precip toward the evening
but confidence is not high enough attm to mention in TAF.

.DTW THRESHOLD PROBABILITIES...

* Medium for cigs aob 5000 ft early this afternoon.

* Medium for thunderstorms impacting the terminal early this
  afternoon.

&&

.PREV DISCUSSION...
Issued at 1027 AM EDT Fri Aug 14 2020

UPDATE...

There is a an axis of deep moisture now extending from central Ohio
into Western Lake Erie/Southern Ontario, focused along a sfc trough
axis. This moisture has been advancing into Se Mi this morning within
the low to mid level easterly flow now in place across the region.
The 12Z DTX sounding was still quite dry, particularly in the mid
levels. However, this sounding actually captured the dry side of the
moisture gradient.

This moist plume will work east-northeast during the course of the
day, actually forecast to lift across the Saginaw Valley late this
afternoon/early this evening. The lead push of the mid level moisture
across Se Mi is now marked by a an alto cu field. Thanks to the
easterly flow off the warm waters of Lake Erie, sfc dewpoints from
Monroe up to Detroit are in the upper 60s/low 70s. Diurnal mixing
processes will likely keep the dewpoints a little lower farther
inland this afternoon. Nonetheless, 01km ML CAPE around 1500 J/kg
certainly seems reasonable this afternoon with temps expected to rise
into the mid/upper 80s. Low to mid level moisture convergence will
occur along the lead edge of the moisture gradient today and there
will be increasing boundary layer convergence along the sfc trough
as it organizes over srn Mi this afternoon. This seems to suggest
that convective development will focus along the instability gradient
over Se Mi today, slowly moving to the north-northwest during the
course of the day. The 12Z DTX sounding did have a formidable mid
level cap. There will be some mid level cooling today, which in
combination with the increasing diurnal instability will weaken the
cap. Nonetheless, this cap will pose enough of a limiting factor to
keep pops on the chance/low chance category today.

The only main update to the forecast will be to nudge pops upward
across the Saginaw Valley late in the day based on the expected
arrival of the instability gradient. The northern thumb region
appears far enough removed from the moist plume and instability axis
to maintain a dry forecast today.

PREV DISCUSSION...
Issued at 300 AM EDT Fri Aug 14 2020

DISCUSSION...

Very dry mid levels in place over southeast Michigan, as the 00z DTX
sounding indicated a 700 MB dew pt depression of 46 C. However,
southeast winds at 850-700 MB level will be transporting a good deal
of moisture in from the Western Mid Atlantic states today, with PW
values forecasted to rise at or above 1.75 inches. Upper level
energy/wave(s) tracking through the Western Ohio Valley/Great Lakes
this afternoon will also help support some broad ascent, coupled with
daytime instability/mlcapes of 1000-2000 J/kg supporting a low
chance of showers and thunderstorms, especially toward the southern
Michigan border. Weak mid level lapse rates and 0-6 KM bulk shear
under 20 knots supports non-severe storms. Some semblance of an
inverted trough as well to help focus activity, but the trough may
reside just west of the CWA by afternoon. Good agreement amongst
guidance for highs, mid to upper 80s, with the increase in clouds and
low level moisture keeping maxes under 90 degrees.

Muddled pattern for Saturday as southeast Michigan is caught in
between two systems, the upper level low/trough over/near Kentucky
and the stronger northern trough/greater height falls tracking
through the upper Mississippi River Valley. Shortwave ridging in
place during the day suggests bulk of the day will be dry, but the
remnant moisture axis from today lingers, and considerable
instability suggested, with MLcapes around 2000 J/kg, to carry
chance/scattered pops with the weak surface low/trough in place. If
that amount of cape is realized (NAM would suggest up to 3000 J/kg),
with the increase in 0-6 KM bulk shear to 30 knots, than isolated
severe storms will be possible.

Even better chance for rain Saturday night into Sunday as secondary
850-700 MB Theta-e ridge/moisture axis slides over the area, with
modest height falls/right entrance region forcing from the upper jet
over Ontario Saturday night. Left exit region forcing then arrives
Sunday morning with the upper level energy swinging through the
Western Great Lakes. Moisture axis looks to slide east of southeast
Michigan by around 18z, with low level drying taking place in the
late afternoon, and will taper off pops quickly.

Yet one more weak upper wave coming over the top of ridge over the
Rockies progged to swing through the Central Great Lakes Sunday
night, so not inconceivable for a shower or two to be touched off,
as cooler airmass (700 MB temps approaching zero) tracks across the
warm waters of Saginaw Bay/Lake Huron.

The longwave pattern for early next week is expected to feature an
very strong upper level ridge (600 DAM at 500 MB) out west, with a
broader upper level trough east of the Mississippi River Valley.
Cooler northwest flow over the Great Lakes region will keep temps in
check (as 850 MB temps bottom near 10 C), with average temps coming
up slightly below normal.

MARINE...

Stable high pressure over eastern Canada will begin to drift east
today with weak surface troughing developing over the southern
waterways. This may promote a few brief afternoon showers or
thunderstorms, but mainly dry conditions are expected with light
E/NE flow. Could see a few non-thunderstorm wind gusts near 20 knots
in the 18-22Z timeframe with mixing from enhanced 925 mb winds. Flow
will veer southeasterly Friday night into Saturday with additional
shower/thunderstorm chances as weak low pressure develops over the
northern Ohio Valley. Impact will be limited on the surface gradient
and respective wind fields. A cold front is forecast to sweep across
the region on Sunday veering winds southwest then northwest on the
back edge and also continuing chances for showers and storms.
Waterspouts may be possible with this activity given the antecedent
conditions. Stronger northwest gradient and cooler air arrives on
Monday supporting increased wind and wave action into Tuesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....KDK
UPDATE.......SC
DISCUSSION...SF
MARINE.......KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 14, 2:30 AM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
330 AM EDT Fri Aug 14 2020

MIZ047>049-055-150830-
Midland-Bay-Huron-Sanilac-
330 AM EDT Fri Aug 14 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday and Sunday. Isolated
severe thunderstorms are possible Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
330 AM EDT Fri Aug 14 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon over Lake st. Clair
and especially Lake Erie. These thunderstorms are not expected to be
severe, but will produce heavy rainfall and wind gusts to 40 knots.
Storm motion looks to be light and variable.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday and Sunday. Isolated
severe thunderstorms are possible both afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ053-054-060>063-068>070-075-076-082-083-150830-
Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
330 AM EDT Fri Aug 14 2020

This hazardous weather outlook is for most of southeast Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon, especially toward
the southern Michigan border. These thunderstorms are not expected to
be severe, but will produce heavy rainfall and wind gusts to 45 mph.
Storm motion looks to be light and variable.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday and Sunday. Isolated
severe thunderstorms are possible both afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 14, 11:20 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1220 PM EDT Fri Aug 14 2020

MIZ076-141715-
Wayne-
1220 PM EDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY...

At 1219 PM EDT, a strong thunderstorm was located near Belle Isle, or
near Grosse Pointe, moving west at 5 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Downtown Detroit around 1235 PM EDT.
  Detroit and Dearborn around 115 PM EDT.

Other locations impacted by this storm include Highland Park,
Northeast Detroit, Harper Woods, Grosse Pointe Shores, Southwest
Detroit, Hamtramck, Grosse Pointe Woods, Grosse Pointe Park, Grosse
Pointe Farms and Melvindale.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4236 8290 4233 8299 4232 8306 4229 8310
      4229 8318 4245 8319 4245 8286
TIME...MOT...LOC 1619Z 106DEG 5KT 4239 8299

SC
Local storm report, Aug 14, 12:32 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
132 PM EDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     MARINE TSTM WIND 2 S GROSSE POINTE       42.36N 82.91W
08/14/2020  M42.00 MPH       LCZ460             MI   MESONET

            36KT GUST MEASURED AT PECHE ISLAND LIGHT.

&&

KDK
Special weather statement, Aug 14, 12:36 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
136 PM EDT Fri Aug 14 2020

MIZ075-076-141830-
Washtenaw-Wayne-
136 PM EDT Fri Aug 14 2020

...A THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND EAST CENTRAL
WASHTENAW COUNTIES...

At 136 PM EDT, a thunderstorm was located near Ypsilanti, moving
northwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ann Arbor, Livonia, Romulus, Ypsilanti, Canton, Dixboro, Westland,
Wayne, Plymouth and Barton Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4224 8334 4220 8364 4230 8379 4238 8342
TIME...MOT...LOC 1736Z 124DEG 10KT 4227 8355

SC
Special weather statement, Aug 14, 1:05 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
205 PM EDT Fri Aug 14 2020

MIZ075-141845-
Washtenaw-
205 PM EDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WASHTENAW
COUNTY...

At 205 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dixboro to near Grass Lake. Movement
was northwest at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Ann Arbor, Chelsea, Dexter, Manchester, Salem, Dixboro, Whitmore
Lake, Barton Hills, Hudson Mills Metropark, Delhi Mills, Pleasant
Lake, Hudson Mills and Lyndon Township.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4239 8413 4243 8369 4243 8360 4240 8355
      4229 8355 4213 8413
TIME...MOT...LOC 1805Z 136DEG 13KT 4235 8361 4221 8414

SC

The radar

The Detroit radar (KDTX), 69 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
August 14, 2:07 PM EST
Where
Washtenaw County, 2.65 mi WNW of Guthrie
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.310, -84.120

A tree was reported down.

Thunderstorm Wind, Washtenaw

When
August 14, 2:10 PM EST
Where
Washtenaw County, 3.14 mi WNW of Guthrie
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.310, -84.130

A tree was reported down.

Thunderstorm Wind, Lenawee

When
August 14, 3:15 PM EST
Where
Lenawee County, 0.69 mi N of Hudson
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.860, -84.350

Trees and power lines reported down throughout the town of Hudson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913468, 913469, 913470.